Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Des Moines, IA

May 25, 2018Boone County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 5:48 PM CDT for Boone County, Story County, Iowa. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 5:48 PM CDT (22:48 UTC)
Expired
May 25, 2018, 6:30 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:07 PM CDTHAIL 0.883 Sw Gilbert, IATRAINED SPOTTER REPORTED NICKEL SIZED HAIL ALONG CAMERON SCHOOL ROAD IN NW AMES. REPORT CAME VIA AMATEUR RADIO.
May 25, 6:12 PM CDTHAIL 13 Nnw Ames, IAAMATEUR RADIO REPORTED QUARTER HAIL.
May 25, 6:15 PM CDTHAIL 12 Nnw Ames, IATRAINED SPOTTER REPORTED QUARTER HAIL.
May 25, 6:18 PM CDTHAIL 1.252 Nnw Ames, IAPUBLIC RELAYED PICTURE OF HALF DOLLAR TO PING PONG BALL SIZED HAIL IN NORTH AMES. CAME VIA TEXT MESSAGE PICTURE.
May 25, 6:31 PM CDTTSTM WND GST 612 S Ames, IAAMES MUNICIPAL RECORDED A 61 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KDMX 252248
SVRDMX
IAC015-169-252330-
/O.NEW.KDMX.SV.W.0051.180525T2248Z-180525T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
548 PM CDT FRI MAY 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Story County in central Iowa...
  East central Boone County in central Iowa...

* Until 630 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located over Gilbert, or
  near Ames, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ames, Story City, Gilbert, Iowa State Center and Ames Municipal
  Airport.

# 

This includes Interstate 35 between mile markers 108 and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4211 9382 4219 9373 4219 9353 4193 9354
TIME...MOT...LOC 2248Z 308DEG 9KT 4208 9369 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
1 follow-up statement
697 
WWUS53 KDMX 252320
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
620 PM CDT FRI MAY 25 2018

IAC015-252329-
/O.CAN.KDMX.SV.W.0051.000000T0000Z-180525T2330Z/
Boone IA-
620 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOONE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4202 9369 4219 9369 4219 9353 4193 9354
TIME...MOT...LOC 2319Z 308DEG 9KT 4203 9361 

$$

IAC169-252330-
/O.CON.KDMX.SV.W.0051.000000T0000Z-180525T2330Z/
Story IA-
620 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN STORY COUNTY...

At 619 PM CDT, a severe thunderstorm was located over Ames, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ames, Story City, Gilbert, Iowa State Center and Ames Municipal
Airport.

This includes Interstate 35 between mile markers 108 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4202 9369 4219 9369 4219 9353 4193 9354
TIME...MOT...LOC 2319Z 308DEG 9KT 4203 9361 

HAIL...1.25IN
WIND...60MPH
 
$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:24 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 3:24 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CDT Fri May 25 2018

.DISCUSSION.../Tonight through Friday/
Issued at 319 PM CDT Fri May 25 2018

Severe weather potential and unseasonable hot weather were the
main forecast concerns through the weekend. No major changes to
the ongoing maximum temperature forecast for Saturday and Sunday
as they remain on track for near or record highs for both days.

Storms already developing over south-central Minnesota and slowly
tracking east-southeast. Tremendous instability present across
northern Iowa where SBCAPE and MUCAPE topping out around 4000
J/kg. The effective shear has increased through the day to around
20-25 knots, but with minimal 0-1km bulk shear and helicity (at
any level), low tornado threat this afternoon and tonight.
Elevated supercells as LCLs range from 1500-2000 feet but do look
to persist until the sun sets. Storm motion projects the current
storm in Freeborn County Minnesota may clip the far northeast
portions of the CWA through around 5 PM or so. Further west,
latest IR satellite trends suggest an updraft developing north of
Estherville with the cloud tops cooling to near -30C as of 2022z.

With the high instability and low shear present, expecting main
threat of large hail. However, with the DCAPE around 1000 J/kg
and the microburst composite parameter around 2-3 which suggest a
slight chance of a microburst (per SPC Mesoanalysis) occurring
over the northeast corner of the forecast area. The majority of
the hires models are not handling the current convection too well.
A few members of the HREF, such as the NSSL and ARW WRF might be
doing the best with the trends. Regardless, have pops ending
fairly quickly this evening past 03z with a few lingering storms
possible across the east prior to 06z.

Saturday through Friday...heat looks to persist for several days
with the large upper level ridge remaining in control of the
weather pattern. Records look possible Saturday through Monday
with most standing records in the lower to middle 90s for the
26-28 of May. The GFS and ECMWF suggest a shortwave trough to push
into the region by Tuesday into Wednesday and are somewhat in
good agreement with timing. GFS is slightly stronger, but still
have low confidence with any severe weather potential as the
timing looks to be an overnight event.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1228 PM CDT Fri May 25 2018

VFR conditions expected throughout the TAF period. There remains a
small chance for storms later this afternoon into the evening, but
low confidence with timing and location as they appear to be
isolated. Left out mention except at ALO where there's a bit more
confidence to keep VCTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, May 25, 3:36 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Fri May 25 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered storms are possible through the evening
across central to northern Iowa. A few stronger storms may contain
large hail and damaging winds near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonably hot and humid conditions are expected throughout the
Memorial Day Weekend into early next week. With this being the
first significant heatwave of the season, heat related illnesses
are possible.

Thunderstorms are forecast late Tuesday into Wednesday. The
threat for severe weather is low at this time.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

In the hours before

Special weather statement, May 25, 4:35 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
435 PM CDT FRI MAY 25 2018

IAZ025-026-252215-
Wright IA-Franklin IA-
435 PM CDT FRI MAY 25 2018

...Strong Thunderstorm Moving through Eastern Wright into Western
Franklin County...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Elm Lake, or 11 miles east of Clarion, moving east at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Brief heavy downpours are also likely with this storm.

Locations impacted include...
Dows, Latimer, Coulter, Alexander, Rowan, Galt and Beeds Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4271 9365 4283 9358 4283 9324 4260 9330
TIME...MOT...LOC 2133Z 276DEG 9KT 4273 9350

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:11 PM CDTSpecial Weather StatementDMXPalo Alto64 min
May 24, 8:58 PM CDTSpecial Weather StatementDMXKossuth, Palo Alto47 min
May 25, 4:11 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth49 min
May 25, 4:35 PM CDTSpecial Weather StatementDMXFranklin40 min
May 25, 4:58 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
May 25, 5:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin62 min
May 25, 6:25 PM CDTSevere Thunderstorm WarningDMXBoone, Story50 min
May 25, 6:31 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin44 min
May 25, 6:57 PM CDTSevere Thunderstorm WarningDMXPolk48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.